This website uses cookies to help us give you the best browsing experience. By continuing to use this portal, you agree to our use of this tool.
To learn more about how we use cookies and how to manage them please read our notice here.
Tip of the Month
Tip of the month - Prostaglandin analogues should be avoided in patients with a history of herpes keratitis
Prostaglandin analogues should be avoided in patients with a history of herpes keratitis

Publishing date: September 2011

Tip Editors: Ann Hoste, John Salmon and John Thygesen
Tip reviewer: Roger Hitchings


The Science behind the Tip

Topical prostaglandins are commonly used as first-line and second-line therapy in patients with ocular hypertension and glaucoma.

A rare side-effect of this treatment is reactivation of herpes keratitis in patients who have had this problem in the past (1-3). In an experimental study in rabbits, topical latanoprost increased the severity and recurrence of herpes ulceration (4). The mechanism responsible for this complication of therapy is not understood.

An alternative topical intraocular pressure lowering drop should be used in these circumstances, as this has not been reported as a side-effect of other glaucoma medication.


Contributor: John Salmon, Oxford




References

1. Wand M, Gilbert CM, Liesegang TJ. Latanoprost and herpes simplex keratitis. Am J Ophthalmol. 1999;127:602-4.
2. Kroll DM, Shuman JS. Reactivation of herpes simplex virus keratitis after initiating bimatoprost treatment for glaucoma. Am J Ophthalmol. 2002;133: 401-3.
3. Alm A, Grierson I, Shields MB. Side effects associated with prostaglandin analog therapy. Surv Ophthalmol. 2008;53 Suppl1;S93-105.
4. Kaufman HE, Varnell ED, Toshida H, et al. Effects of topical unoprostone and latanoprost on acute and recurrent herpetic keratitis in the rabbit. Am J Ophthalmol. 2001;131:643-6.



back to top